Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Brownsville, TX

April 17, 2009Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 17, 2009, 9:54 PM CDT for Zapata County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2009, 9:54 PM CDT (02:54 UTC)
Expired
Apr 17, 2009, 10:16 PM CDT
In force
22 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 200 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3044 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 180254
SVRBRO
TXC505-180330-
/O.NEW.KBRO.SV.W.0004.090418T0254Z-090418T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
954 PM CDT FRI APR 17 2009

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 1030 PM CDT

* AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING 60 MPH WINDS...12 MILES SOUTHEAST OF SAN YGNACIO.  THE
  STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAS PALMAS.
  SAN YGNACIO.
  RAMIRENO.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY. DO NOT USE ELECTRICAL APPLIANCES OR TELEPHONES.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2713 9944 2721 9944 2727 9946 2731 9937
      2728 9933 2727 9896 2686 9931 2686 9932
      2688 9933 2692 9934 2695 9940 2698 9939
      2700 9941 2703 9946 2708 9947
TIME...MOT...LOC 0253Z 225DEG 0KT 2695 9927

$$

TOMASELLI
1 follow-up statement
000 
WWUS54 KBRO 180316
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1016 PM CDT FRI APR 17 2009

TXC505-180325-
/O.CAN.KBRO.SV.W.0004.000000T0000Z-090418T0330Z/
ZAPATA-
1016 PM CDT FRI APR 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ZAPATA COUNTY IS
CANCELLED...

AT 1015 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

&&

LAT...LON 2713 9944 2721 9944 2727 9946 2731 9937
      2728 9933 2727 9896 2686 9931 2686 9932
      2688 9933 2692 9934 2695 9940 2698 9939
      2700 9941 2703 9946 2708 9947
TIME...MOT...LOC 0315Z 225DEG 0KT 2695 9927

$$

TOMASELLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:00 PM CDT, 54 minutes earlier.

Area forecast discussion, Apr 17, 9:00 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
900 PM CDT FRI APR 17 2009

.DISCUSSION...ISOLATED STRONG THUNDERSTORMS WITH EMBEDDED SEVERE
POPPED UP THIS AFTERNOON IN THE AREA OF NORTHERN JIM HOGG AND
BROOKS COUNTY. MORE ACTIVITY IS NOW DEVELOPING OVER ZAPATA COUNTY.
UPDATED THE ZONES EARLIER TO INCREASE POPS ACROSS THE NORTHERN
COUNTIES FOR TONIGHT. OTHER MINOR CHANGES STILL POSSIBLE...AND
WILL ISSUE UPDATES AS NEEDED.
&&

.PREV DISCUSSION... /ISSUED 156 PM CDT FRI APR 17 2009/ ...SATELLITE
AND RADAR IMAGES INDICATE THUNDERSTORMS FROM MCS OVER EAST-CENTRAL
TEXAS THIS AFTERNOON EXTENDING BACK INTO THE RIO GRANDE PLAINS.
WITH SKIES CLEARING ACROSS DEEP SOUTH TX...THE CAP CONTINUES TO
HOLD AND THE STRONGER WINDS APPEAR TO BE KEEPING A LID ON
CONVECTION. LAPS SURFACE ANALYSIS INDICATED THE STRONGEST LIFTING
INDICIES ACROSS WESTERN PORTIONS OF THE CWA AS WELL AS WHERE THE
HIGHEST CAPES RESIDE. WOULD NOT BE SURPRISED TO SEE THUNDERSTORMS
DEVELOP EAST OF THE SURFACE THETA-E RIDGE ACROSS NORTHWEST
PORTIONS OF THE CWA LATE AFTERNOON INTO EARLY EVENING MAINLY ALONG
OUTFLOW FROM CONVECTION NEAR COTULLA. WITH THAT SAID...WILL KEEP A
SLIGHT CHANCE OF THUNDERSTORMS NORTH FOR THIS EVENING AND WILL
INCREASE POPS NORTHWEST TONIGHT AS THE NAM12 PROGS CONVECTION
DEVELOPING ACROSS SOUTHWEST TX PROPAGATING INTO DEEP SOUTH TX
SATURDAY MORNING. IN ADDITION...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE CONVECTIVE BOUNDARY OVER EAST TX
EXTENDING SOUTHWARD TOWARDS THE COASTAL BEND AND THE RIO GRANDE
PLAINS. WILL GO AHEAD AND INCREASE POPS FROM SOUTH TO NORTH WITH
THE BEST RAIN CHANCES ACROSS THE NORTHERN PORTIONS OF THE CWA.
EVEN THOUGH THE AREA REMAINS OUTSIDE OF THE SLIGHT RISK AREA FOR
SEVERE WEATHER...POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS WITH
POSSIBLY DAMAGING WINDS AND HAIL AND WITH ABUNDANT LOW LEVEL
MOISTURE ACROSS THE LOWER RIO GRANDE VALLEY...STORMS COULD PRODUCE
HEAVY RAINFALL ESPECIALLY WITH SLOW MOVING ONES. RAIN CHANCES WILL
LINGER SAT NIGHT INTO EARLY SUNDAY BEFORE A WEAK COLD FRONT BRINGS
DRIER AIR INTO THE AREA. HIGH PRESSURE WILL BUILD INTO SOUTH TX
MONDAY INTO TUESDAY BEFORE SHIFTING EASTWARD WEDNESDAY ALLOWING
RETURN FLOW TO DEVELOP TOWARDS THE MIDDLE OF THE WEEK. MODERATE
SOUTHEAST FLOW SHOULD PREVAIL THROUGH THE REST OF THE PERIOD.
&&

.MARINE...BUOY 42020 REPORTED SOUTHEAST WINDS AROUND 10 KNOTS
GUSTING TO AROUND 12 KNOTS WITH SEAS SLIGHTLY UNDER 8 FEET WITH A
PERIOD OF 9 SECONDS AT 20 CDT/01 UTC. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND THROUGH
EARLY SATURDAY MORNING DUE TO LARGE EASTERLY SWELLS. THE SMALL CRAFT
ADVISORY MAY NEED TO BE EXTENDED THROUGH SUNDAY MORNING IF THE LARGE
SWELLS PERSIST. THE PASSAGE OF A COLD FRONT THROUGH THE LOWER TEXAS
COAST SUNDAY AFTERNOON...COMBINED WITH CONTINUED EASTERLY SWELLS...
MAY CAUSE THE SMALL CRAFT ADVISORY TO BE EXTENDED THROUGH SUNDAY
NIGHT OR MONDAY. IMPROVED MARINE CONDITIONS ARE ANTICIPATED EARLY
NEXT WEEK WITH SURFACE HIGH PRESSURE IN EFFECT OVERHEAD.
&&

.AVIATION...LOWERED CEILINGS AND SHOWERS AND THUNDERSTORMS IN THE
VICINITY TOMORROW WILL PREVAIL OVER THE REGIONAL AIRPORTS THROUGH
THE NEXT 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  85  70  88 /  20  30  20  30
BROWNSVILLE          76  86  71  89 /  20  40  20  30
HARLINGEN            72  85  68  90 /  20  40  20  30
MCALLEN              73  87  70  92 /  20  40  20  10
RIO GRANDE CITY      74  81  71  93 /  20  40  10  10
SOUTH PADRE ISLAND   76  83  71  84 /  20  30  20  30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT SATURDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/66
Hazardous weather outlook, Apr 17, 3:15 PM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
315 PM CDT FRI APR 17 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-181100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
315 PM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND DUE TO LARGE EASTERLY SWELLS. THERE IS A HIGH
RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA
CHICA DUE TO THESE SWELLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE SMALL CRAFT ADVISORY ALONG THE LOWER TEXAS COAST MAY NEED TO BE
EXTENDED THROUGH SUNDAY NIGHT OR MONDAY DUE TO PERSISTENT EASTERLY
SWELLS AND THE PASSAGE OF A COLD FRONT. A MODERATE TO HIGH RISK OF
RIP CURRENTS AT THE LOCAL BEACHES WILL LIKELY ACCOMPANY THE ADVERSE
MARINE CONDITIONS. SCATTERED THUNDERSTORMS ARE ANTICIPATED SATURDAY.
ANY OF THE STRONGER THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

In the hours before

Special weather statement, Apr 17, 7:34 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
734 PM CDT FRI APR 17 2009

TXZ249-250-180145-
JIM HOGG-BROOKS-
INCLUDING THE CITIES OF...HEBBRONVILLE...FALFURRIAS
734 PM CDT FRI APR 17 2009

...STRONG THUNDERSTORM AFFECTING JIM HOGG AND BROOKS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS
MONITORING A STRONG THUNDERSTORM OVER EXTREME NORTHEAST JIM HOGG
COUNTY AND EXTREME NORTHWEST AND NORTH BROOKS COUNTY. THIS
THUNDERSTORM IS MOVING ROUGHLY EAST-SOUTHEAST AT AROUND 15 MPH.

THIS THUNDERSTORM IS EXPECTED TO REMAIN OVER VERY RURAL JIM HOGG
AND BROOKS COUNTY THIS EVENING. PEA SIZE HAIL AND WIND GUSTS OF 15
TO 20 MPH ARE LIKELY WITH THIS THUNDERSTORM.

TOMASELLI
Local storm report, Apr 17, 9:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
948 PM CDT FRI APR 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             4 N ZAPATA              26.95N 99.26W
04/17/2009  E1.00 INCH       ZAPATA             TX   EMERGENCY MNGR

            ZAPATA COUNTY EMERGENCY MANAGER REPORTED QUARTER SIZE
            HAIL 1 MILE NORTH OF THE CITY OF LAS PALMAS AND 4 MILES
            NORTH OF THE CITY OF ZAPATA IN ZAPATA COUNTY. OCCASIONAL
            HAILSTONES LARGER THAN QUARTER SIZE.

&&

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:47 PM CDTAreal Flood AdvisoryBROZapata31 min
Apr 17, 8:47 PM CDTSevere Thunderstorm WarningBROZapata28 min
Apr 17, 9:13 PM CDTFlash Flood WarningBROZapata92 min
Apr 17, 9:17 PM CDTSevere Thunderstorm WarningBROZapata28 min
Apr 18, 12:29 PM CDTSevere Thunderstorm WarningBROStarr46 min
Apr 18, 1:11 PM CDTSevere Thunderstorm WarningBROStarr53 min
Apr 18, 1:29 PM CDTAreal Flood AdvisoryBROStarr2 hr
Apr 18, 1:46 PM CDTSevere Thunderstorm WarningBROHidalgo, Starr59 min
Apr 18, 2:57 PM CDTSevere Thunderstorm WarningBROHidalgo33 min
Apr 18, 4:32 PM CDTSevere Thunderstorm WarningBROHidalgo28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.